Can Vitamins B6 and B12 Actually Cause or Aggravate Acne?

9

As amazing as this sounds there have been few cases where vitamin B6 and/or B12 supplements have caused acne. Here is what one report has to say:

Deterioration of acne vulgaris or eruption of an acneiform exanthema could be established during treatment with vitamin B6 and/or vitamin B12 in 14 patients. Females were by far the more frequently affected. The appearance of skin symptoms, even outside the age groups typically affected by acne vulgaris is characteristic. The clinical appearance of acneiform exanthema occurring during treatment with vitamin B6 or B12 consists of loosely disseminated small papules or papulopustules on the face (especially on the forehead and chin), on the upper parts of the back and chest and spreading to the upper arm. The pathogensis of the change is not yet certain. The acneiform rash generally fades within a short time after vitamin B6 or vitamin B12 treatment has been stopped.
The problem of vitamin B6/B12 acne
. A contribution on acne medicamentosa (author’s transl)
Braun-Falco O, Lincke H
.

Here’s another:

Medications and other exogenous factors are known to be capable of exacerbating acne or precipitating acneiform eruptions. This case illustrates an eruption resembling acne rosacea that was temporally associated with daily ingestion of high-dose B vitamin supplement. The eruption failed to respond to the usual treatment regimens for rosacea, but promptly improved when use of the vitamin supplement was discontinued.
Acneiform eruption due to “megadose” vitamins B6 and B12
.
Sherertz EF.

The Netherlands Pharmacoliqilance Centre reported that few people have developed acne after receiving injections of B6 and/or B12 vitamins.
Click here to read their report about vitamins B6 and B12 and acne (PDF file).

It seems that the mechanism how B6 or B12 vitamins cause acne are unknown. The only theory I’m aware of is from Dr. Lit-Hung Leung in his study on the use of vitamin B5 as adult acne treatment. He said that as vitamins B6, 6 and 12 often work together and increase in supply of vitamins B6 and B12 would reduce the body’s storages of B5. Here is more information about vitamin B5 treatment on adult acne .

Anyway, the bottom line remains that the cases where vitamins B6 and/or B12 have caused acne are rare and most likely you don’t have to worry about it.

You are about to learn the simple NON-Secrets about getting clear most acne victims never understand

using these simple techniques anyone can get permanently clear skin - no matter how bad your acne is, how old you are or even if you've tried everything...

  • Discover the secrets to permanently clear skin
  • How to easily identify foods that cause acne for you
  • How to take control of your life so that your life and emotions are NO longer ruled by acne

Subscribe to my Clear Skin Tips Newsletter and also receive "The 5 Deadly Mistakes That Keep You From Getting Clear" special report"- for FREE.

Comments on Can Vitamins B6 and B12 Actually Cause or Aggravate Acne? Leave a Comment

eezyrider @ 4:23 pm #

I discovered years ago that taking vitamin tablets gives me acne. It only takes one tablet and the next again day spots start appearing. Each time I give up taking the vitamins after a few months or a year I try again. Bang – within 24 hours spots start again. It’s like clock work. My doctor claims to have never heard of this before so maybe I am unual in experincing this. It does happen though.

Melissa @ 11:09 pm #

Yup, same with me. I have to stay away from Vitamin water and energy drinks because I will undoubtedly break out in a couple of really bad cysts within 24 hours of drinking them.

I rarely (if ever) get that type of acne otherwise. I also need to stay away from spinach, which is oh-so delicious and healthy because it makes me break out like crazy because of the B vitamin (and perhaps also the iodine).

It happens to my sister as well.

Kathleen @ 3:18 am #

My skin broke out in a manner I have never seen before…. after processes of elimination ..doctor and Derm think its vitamin b… not site how to proceed forward in my diet??? Any suggestions would be appreciated …

m @ 4:31 pm #

I think this happened to me! I am 31, and haven’t really struggled much with acne throughout my life. I’ve been vegan for the past 12 years, and exercise pretty regularly. I don’t eat sugar very often, I don’t eat processed foods, I avoid soy, I don’t smoke or drink alcohol, and a cup of coffee with coconut milk is my only daily vice. I started taking a liquid B complex because I was concerned that I wasn’t getting enough B-12 due to my diet, and my face started breaking out like never before. It was so bad that my dad told me I looked like I had the measles. It took me a while to figure it out what was going on because I had a lot of other changes in my life (I was house sitting with a cat – I’ve never lived with an indoor pet, and I’ve never had to change a litter box before, I was under a lot of stress, and I wasn’t exercising as frequently because I was far from my gym) I continued with the B complex (and the house sitting) for six weeks. Two weeks ago I moved back home and stopped taking the B complex, but my face is still breaking out. I just can’t seem to get it back under control again. Any suggestions? I’m considering doing a detox/cleanse, but I’m not sure which one to try.

Nathalie @ 3:26 pm #

Hi, I have been given my first 6 injections of vitamin B12 they were fine until the last two, I had cystitas for days and spots on my forehead, chin, neck, on my scalp in my hair an a few on my cheeks. Finding this site says it all. Thank You x

Abby S. @ 5:12 am #

Hmmmmm…. thanks for the interesting article! I know a fair bit about vitamin b12/6 and have never heard this before. Reading the comments are pretty intriguing as well. I will have to do some more research on the effect of these vitamins on acne.

Thanks,

Abby

Health Conscious @ 10:00 am #

I recently ordered some Lypo-Spheric “Age Blocker” B vitamins from LivOn Labs and have suspected that they might be responsible for my terrible breakout of recent. I have also been taking their Vitamin C supplements as well, which I think may also contribute to my break-outs, but in a minor way.
I feel that I want the health benefits of these supplements, but it seems a high price to pay when I have extreme and embarrassing break-outs!
I am curious if anyone has persevered for an extended period of time in which the break-outs eventually stop, as this would be my preferred way to proceed.

romapapusza @ 7:41 pm #

Whenever I take B vitamins, energy drinks, or vitamin water, I break out horribly in a matter of hours. It’s terrible!

Erin @ 1:51 am #

I have also noticed taking B vitamins that my acne has worsened. I thought it would be a good thing to take, since I drink socially a bit. Zinc seems to help. Interesting fact that I’ve found others have had similar problems.

Erin @ 1:58 am #

Ah, something else to say about acne, and I have had this since I was probably 16…Too much cleansing can make your skin recompensate and make your skin produce more oil, just like tanning or laying out in the sun can. Be very gentle with skin and you may see amazing results. Using a non-soap cleanser ( I use Oil of Olay Sensitive) with Neutrogena sensitive skin moisturizer, and only cleanse twice a day. Works better than anything I’ve ever used.

Leave a Comment

Fields marked by an asterisk (*) are required.

Subscribe without commenting